Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 145, NWS Bismarck, ND

July 18, 2011Grant County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2011, 7:46 PM MDT for Grant County, Sioux County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2011, 7:46 PM MDT (01:46 UTC)
Expired
Jul 18, 2011, 8:31 PM MDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Grant County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 103 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 2:28 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3044 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WUUS53 KBIS 190146
SVRBIS
NDC037-085-190245-
/O.NEW.KBIS.SV.W.0145.110719T0146Z-110719T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
746 PM MDT MON JUL 18 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHWESTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 845 PM MDT/945 PM CDT/

* AT 743 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR KELDRON...OR 17 MILES EAST OF LEMMON...AND
  MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHERN GRANT AND SOUTHWESTERN SIOUX
  COUNTIES.

A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN SIOUX COUNTY 
UNTIL 8 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4610 10193 4614 10155 4616 10117 4594 10119
      4593 10194
TIME...MOT...LOC 0146Z 271DEG 18KT 4600 10180
WIND...HAIL <50MPH 1.75IN

$$

HEINERT
2 follow-up statements
725 
WWUS53 KBIS 190213
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
913 PM CDT MON JUL 18 2011

NDC037-085-190245-
/O.CON.KBIS.SV.W.0145.000000T0000Z-110719T0245Z/
GRANT ND-SIOUX ND-
813 PM MDT MON JUL 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
SIOUX AND SOUTHEASTERN GRANT COUNTIES UNTIL 845 PM MDT/945 PM CDT/...

AT 809 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 5 MILES NORTH OF MORRISTOWN...OR 23 MILES EAST OF
LEMMON...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHERN GRANT AND SOUTHWESTERN SIOUX
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4594 10179 4611 10184 4614 10155 4616 10117
      4594 10119
TIME...MOT...LOC 0213Z 271DEG 18KT 4601 10167
WIND...HAIL <50MPH 1.00IN

$$

HEINERT
315 
WWUS53 KBIS 190231
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT MON JUL 18 2011

NDC037-085-190240-
/O.CAN.KBIS.SV.W.0145.000000T0000Z-110719T0245Z/
GRANT ND-SIOUX ND-
831 PM MDT MON JUL 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SIOUX AND
SOUTHEASTERN GRANT COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER...HEAVY 
RAIN AND DEADLY CLOUD TO GROUND LIGHTNING IS STILL LIKELY WITH THIS 
THUNDERSTORM THROUGH 9 PM MDT.

LAT...LON 4594 10179 4611 10184 4614 10155 4616 10117
      4594 10119
TIME...MOT...LOC 0230Z 271DEG 18KT 4601 10155

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:22 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 18, 6:22 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
722 PM CDT MON JUL 18 2011

.UPDATE...
UPDATED TRENDS FOR TEMPERATURE AND HUMIDITY.

&&

.DISCUSSION...
ISOLATED SUPER CELL OVER EASTERN ADAMS COUNTY CONTINUES TO GROWTH
IN AREAL COVERAGE AND HAS EXPANDED TO THE BORDER OF GRANT/SIOUX AND
INTO SOUTHEAST HETTINGER COUNTY.

&&

.AVIATION...
ISOLATED CONVECTION IN TAF IS REASONABLE AS CONVECTION SETTLES OUT
THIS EVENING. WILL UPDATE AS AERODROME SITES CLEAR FROM POSSIBLE
CONVECTIVE INITIATION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR
NDZ011>013-019>023-025-034>037-042-045>048-050-051.

FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ TUESDAY FOR
NDZ019>023-025-034>037-042-045>048-050-051.

HEAT ADVISORY UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR NDZ001>005-
009-010-017-018-031>033-040-041-043-044.

&&

SHORT TERM...HW
AVIATION...BPN
Hazardous weather outlook, Jul 18, 3:32 AM MDT, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
432 AM CDT MON JUL 18 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
432 AM CDT MON JUL 18 2011 /332 AM MDT MON JUL 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS WEST AND CENTRAL THIS MORNING.
A FEW STRONGER STORMS ARE POSSIBLE.

EXCESSIVE HEAT WARNINGS AND ADVISORIES REMAIN IN EFFECT FOR
PORTIONS OF WEST AND CENTRAL NORTH DAKOTA TODAY. HEAT INDEX
VALUES OF 100 TO 115 ARE EXPECTED. THE LATEST INFORMATION CAN BE
FOUND IN THE BISNPWBIS PRODUCT.

THERE IS A CHANCE FOR THUNDERSTORMS OVER MOST AREAS ACROSS WEST
AND CENTRAL NORTH DAKOTA FOR MONDAY AND MONDAY NIGHT. A VERY MOIST
AND UNSTABLE ATMOSPHERE WILL ONCE AGAIN CAUSE THE MAIN THREATS TO
BE LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND POSSIBLY ISOLATED
TORNADOES. THE MOST FAVORABLE AREA FOR SEVERE THUNDERSTORMS IF
THEY DO DEVELOP TODAY INTO THIS EVENING IS CURRENTLY EXPECTED TO
BE OVER FAR WESTERN AND FAR SOUTHERN NORTH DAKOTA INITIALLY. STAY
TUNED FOR UPDATES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING
FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES
OF 105 TO 120 ARE EXPECTED FOR TUESDAY.

CHANCES FOR THUNDERSTORMS CONTINUE THROUGH FRIDAY. STRONG TO
SEVERE STORMS WILL REMAIN A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND
HEAVY RAIN REPORTS.

HEINERT

In the hours before

Local storm report, Jul 18, 7:08 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
808 PM CDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             17 E HAYNES             45.97N 102.12W
07/18/2011  E1.75 INCH       ADAMS              ND   CO-OP OBSERVER

            GOLFBALL SIZED HAIL LASTED FOR ABOUT 2-3 MINUTES.

&&

JTAEGER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:22 PM MDTTornado WarningBISAdams38 min
Jul 18, 6:43 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Sioux62 min
Jul 18, 7:01 PM MDTTornado WarningBISAdams, Grant, Sioux29 min
Jul 18, 7:30 PM MDTTornado WarningBISSioux30 min
Jul 18, 8:19 PM MDTAreal Flood AdvisoryBISSioux9 hr
Jul 19, 1:57 PM MDTWind AdvisoryBISAdams, Billings, Bowman, Burke, Burleigh, Divide and 13 more28 hr
Jul 19, 3:55 PM MDTSevere Thunderstorm WarningBISGolden Valley65 min
Jul 19, 4:39 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope66 min
Jul 19, 5:44 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope61 min
Jul 19, 5:54 PM MDTFlash Flood WarningBISBillings, Golden Valley, Slope4 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.